Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 1, 2022, 11:44 PM EDT for Chautauqua County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 11:44 PM EDT (03:44 UTC)
- Expired
- Aug 2, 2022, 12:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
624
WWUS81 KBUF 020344
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1144 PM EDT Mon Aug 1 2022
NYZ019-020-020445-
Chautauqua NY-Cattaraugus NY-
1144 PM EDT Mon Aug 1 2022
...A line of strong thunderstorms will impact portions of
southwestern Cattaraugus and Chautauqua Counties through 1245 AM
EDT...
At 1142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Findley Lake, or 14 miles east of Erie, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Westfield,
Lakewood, Falconer, Mayville, Clymer, Long Point State Park,
Jamestown West, SUNY Fredonia, Frewsburg, Chautauqua Institution,
Lake Erie State Park, Findley Lake, Chautauqua, Busti, Portland and
Sheridan.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 4 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4226 7976 4241 7956 4244 7950 4249 7945
4253 7938 4254 7935 4230 7877 4200 7894
4200 7976
TIME...MOT...LOC 0342Z 305DEG 37KT 4213 7980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:54 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 1, 9:54 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 954 PM EDT Mon Aug 1 2022 .SYNOPSIS... A cold front will cross the region tonight with some showers and thunderstorms, then it will be cooler Tuesday with a few showers possible. The middle of the week will feature very warm and sultry weather with the likelihood for more showers and thunderstorms by Thursday. && .NEAR TERM /THROUGH TUESDAY/... A cold front approaching from the Upper Great Lakes slowly will cross our region tonight. Radar shows the steadiest showers about to move across eastern Lake Erie late this evening. These are well captured by the HRRR, with this and other mesoscale guidance suggesting these will weaken as they move from west to east across the forecast area. Solid line supports raising POPs across far Western New York, then expect the line to become scattered after midnight. Most spots will not see more than a tenth of an inch of rain, with localized amounts a quarter inch or more possible across parts of far WNY. Front makes it through the area by Tuesday morning. It will be cooler behind the front with highs staying in the 70s, but a 'clean' airmass change is not anticipated so much of the humidity will remain. Based on upstream trends behind the low and front today, clouds will be quite slow to clear during the day. A secondary cold front will cross the region in the afternoon which may trigger some more showers especially east of Lake Ontario where there is some modest instability and where convergence along the secondary front is sharpest. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... An elongated area of high pressure along the Appalachians will provide mostly dry conditions for Tuesday night through Wednesday afternoon. There may be a few early scattered showers/sprinkles east of Lake Ontario behind an earlier passing front. This area of high pressure will quickly move from near the Ohio Valley to just off the Atlantic seaboard from Tuesday evening through early Thursday morning. As the high pushes east winds will turn southerly, increasing through the day on Wednesday, resulting in a warmer than normal day for the area. Afternoon temperatures will reach the mid 80s to low 90s; a few areas east of Lake Ontario will only reach the upper 70s to low 80s with warm air advection starting a bit later there. Wednesday night, a slow moving trough and cold front will track southeast out of the Upper Great Lakes and Canada toward WNY and the North Country. Shower potential will slowly start to increase late Wednesday evening for these areas. Out ahead of the approaching front, southerly flow will continue warm air advection through the night maintaining evening 850H temps of around 20C through the night. By daybreak, showers with some thunderstorms should track into far WNY and the North Country, but there are some timing difference among the model guidance still, and showers may not be as far into the forecast area as currently thinking. Thursday, showers and thunderstorms will continue to develop and/or track into the area. With PWAT values expected around or greater than 2.00 inches, showers and storms may be heavy at times. As the front slowly crosses the region, some guidance has a few different impulses of energy tracking northeast along the front and over the forecast area, increasing shower coverage and overall rainfall amounts. Out ahead of the main area of showers/storms with the front and main trough, there will be the potential for showers and storms to develop along a pre-frontal trough that tracks across the area on Thursday afternoon, but again this is another feature that not all guidance is catching. While instability values of 1,000+ J/kg look possible with diurnal heating out ahead of the main batch of showers where less clouds are expected, shear values for stronger storms looks minimal this far out. With the slower progression of the cold front, temperatures will still remain warm with highs in the mid 80s to low 90s for most of the area, but areas where there is more shower activity through the day will be a bit cooler than other areas well ahead of the front that can also break out into more sun as well. Thursday night, showers with some thunderstorms will continue through the night as the front and trough slowly track southeast across the region. Some guidance has the front nearly stationary over WNY to the North Country over night. Again, some showers/storms could produce brief heavy downpours. Severe thunderstorm parameters still look minimal this far out. Temperatures Thursday night will be in the low to upper 60s, depending on frontal passage timing that could result in some of the southern portions of the forecast area to only drop to the low 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... Positively tilted upper level trough axis overhead of the lower Great Lakes Friday morning will pull northeast into the Canadian Maritimes throughout the day Friday. As such, lingering moisture from the weak frontal boundary, now to the southeast of the forecast area, combined with the upper level trough axis's passage will continue to support a few showers and thunderstorms from the western Southern Tier northeast into north-central New York Friday morning. Said showers and thunderstorms will then progress southeast as the axis aloft pulls across the region. In the wake of the upper level trough, a subtle upper level ridge across the central Great Lakes Friday night will amplify Saturday as it advances east, due to the next upstream trough digging across the upper Mid-West. Consequently, with the upper level ridge pushing east across the region and into the Atlantic Ocean Saturday, surface high pressure will slide east across southern Canada, which support a period of dry weather. As mentioned previously, the next upper level trough will dig southeast across the Great Lakes Sunday. Associated with said trough is a surface low located to the north of the area over the James Bay. This surface low will drape its frontal boundaries southward across the Great Lakes. As the surface low pulls east across Canada, its surface cold front will push across the region Sunday and linger through Monday, and support showers and thunderstorm chances for the end of the weekend and start of the new work week. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... An approaching cold front will cross the region tonight. Some showers and thunderstorms could occur, mainly before 08z. Mainly VFR outside of any showers and storms. Expect thickening and lowering cigs (IFR to MVFR - lowest across Southern Tier) later tonight following the passage of the cold front. Lower clouds lasting through at least midday Tuesday at most of the TAF sites. A chance of more showers is possible east of Lake Ontario, including ART Tuesday afternoon into early Tuesday evening. Outlook... Tuesday night and Wednesday...VFR. Thursday...VFR/MVFR. Showers and thunderstorms likely. Friday...VFR/MVFR. A chance of showers and thunderstorms. Saturday...VFR. && .MARINE... A cold front with its accompanying scattered showers and thunderstorms will cross the region tonight. A few strong storms with gusty winds are possible on Lake Erie through midnight. South to southwest winds will freshen and gradually become westerly during the course of the night. This will create choppy conditions on Lake Erie after midnight and on the open waters of Lake Ontario by daybreak. In both cases, winds and waves are forecast to stay below small craft advisory criteria. Moderate to fresh westerlies will be in place on Tuesday. While this will maintain choppy conditions on Lake Erie through the midday hours...waves will likely meet SCA levels on the eastern half of Lake Ontario for at least a portion of the afternoon. Winds and waves will then subside throughout the Lower Great Lakes Tuesday night...as a wedge of high pressure crosses the area. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...Apffel/JLA/RSH SHORT TERM...SW LONG TERM...EAJ AVIATION...Apffel/JLA MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Aug 1, 5:17 AM EDT, 18 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 517 AM EDT Mon Aug 1 2022 NYZ001>008-010>014-019>021-085-020930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 517 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 517 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 1, 10:37 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1037 PM EDT Mon Aug 1 2022
NYZ019-020345-
Chautauqua NY-
1037 PM EDT Mon Aug 1 2022
...Strong thunderstorms will impact portions of Chautauqua County
through 1145 PM EDT...
At 1036 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Westfield to 15 miles
north of Northwest Harborcreek to 16 miles northwest of Erie.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fredonia, Westfield, Mayville, Clymer, Long Point State Park,
Chautauqua Institution, Lake Erie State Park, Findley Lake,
Chautauqua, Portland, Ripley, Stockton, Gerry, Brocton, Mina,
Arkwright, French Creek, Sherman, Cassadaga and South Dayton.
This includes the following highways...
Interstate 90 between exits 61 and 60.
Interstate 86 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4244 7950 4247 7947 4236 7906 4233 7906
4210 7935 4200 7967 4200 7976 4227 7976
4228 7973 4231 7977
TIME...MOT...LOC 0236Z 297DEG 21KT 4252 7988 4237 8006 4233 8025
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJRSpecial weather statement, Aug 1, 11:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1144 PM EDT Mon Aug 1 2022
NYZ019-020-020445-
Chautauqua NY-Cattaraugus NY-
1144 PM EDT Mon Aug 1 2022
...A line of strong thunderstorms will impact portions of
southwestern Cattaraugus and Chautauqua Counties through 1245 AM
EDT...
At 1142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Findley Lake, or 14 miles east of Erie, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Westfield,
Lakewood, Falconer, Mayville, Clymer, Long Point State Park,
Jamestown West, SUNY Fredonia, Frewsburg, Chautauqua Institution,
Lake Erie State Park, Findley Lake, Chautauqua, Busti, Portland and
Sheridan.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 4 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4226 7976 4241 7956 4244 7950 4249 7945
4253 7938 4254 7935 4230 7877 4200 7894
4200 7976
TIME...MOT...LOC 0342Z 305DEG 37KT 4213 7980
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:14 PM EDT | Special Marine Warning | BUF | 91 min | |
| Aug 1, 10:37 PM EDT | Special Weather Statement | BUF | Chautauqua | 68 min |
| Aug 2, 12:43 AM EDT | Special Weather Statement | BUF | Chautauqua | 62 min |
| Aug 2, 4:04 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Aug 2, 4:05 AM EDT | Beach Hazards Statement | BUF | Cayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more | 18 hr |
Nearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.